Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

Previous Page Next Page

Differential diagnosis of multikinase inhibitor induced dermatologic side effects

Differential diagnosis may involve other skin conditions, metastasis and paraneoplastic syndromes. However, by far the most common one concerns the differentiation between hand-foot skin reaction and hand-foot syndrome. 

Hand-foot skin reaction versus hand-foot syndrome

The eruptions affecting the hands and feet that are frequently seen with multikinase-inhibitors, have been commonly wrongly referred to as hand–foot syndrome (palmar–plantar erythrodysesthesia), indicating a similarity to what is seen with chemotherapeutic agents.1 However, the eruption seen with multikinase inhibitors, which is correctly named hand-foot skin reaction, appears to differ from those seen with chemotherapeutic agents in that the lesions are localised to areas of friction and pressure and are associated with epidermal blistering and epidermal hyperplasia resulting in callus formation.1-5 A typical pattern of localized hyperkeratotic lesions surrounded by erythematous areas distinguishes HFSR from HFS, in which symmetric paresthesias, erythema and possibly edema occur.6 In addition, multikinase-induced hand-foot skin reaction is a result of skin repair deficiencies in frictional skin.1,3 In contrast, hand-foot syndrome derived from some chemotherapeutic agents is cause by a direct lesion of the concentrated agent on the basal layers of the dermis following excretion by the eccrine sweat glands.1 

There is usually a difference in terms of onset too, with hand-foot skin reaction appearing within days to weeks after starting treatment whereas hand-foot syndrome usually starts later, within weeks to months.1,3,5  

Table 26: Distinction in clinical presentation between Hand-Foot Skin Reaction and Hand-Foot Syndrome

Hand-Foot Skin Reaction

Treatment association

Multikinase inhibitors

Onset

Days to weeks

Distribution

Localized at pressure/ friction points

Presentation

  • Dysesthesia
  • Erythema
  • Pain
  • Epidermal blistering
  • Epidermal hyperplasia and hyperkeratosis (callus)

Hand-Foot Syndrome

Treatment association

Chemotherapy

Onset

Weeks to months

Distribution

Diffuse, symmetrical

Presentation

  • Dysesthesia
  • Erythema
  • Oedema
  • Scaling

References

  1. Beldner M. The Oncologist. 2007;12:1178–1182.
  2. Robert C. Lancet Oncol. 2005; 6: 491–500.
  3. Anderson R et al. Oncologist. 2009;14:291–302.
  4. Shi VJ, et al. Semin Oncol. 2016; 43:419-425.
  5. McLellan B, et al. Ann Oncol. 2015; 26: 2017–2026.
  6. Lacouture ME et al. Oncologist. 2008; 13:1001-11.

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings